From case to caution: hyponatremia in a patient with Duchenne muscular dystrophy on vamorolone and lessons for clinicians

Read full text
Authors: Chelsea Murphy, Nat Nasomyont, Cuixia Tian, Thomas D. Ryan, Chet S Villa, Lisa Reebals, A. Zygmunt, Meilan M. Rutter
Cited by: 2
References: 13

Abstract

Long-term glucocorticoid therapy is the mainstay of treatment for individuals with Duchenne muscular dystrophy (DMD) but confers significant side effects. Vamorolone, a novel dissociative glucocorticoid for DMD, has similar anti-inflammatory effects on muscle, while sparing some adverse effects. It causes adrenal suppression but uniquely acts as a mineralocorticoid antagonist. We report a patient with DMD who switched from daily deflazacort to vamorolone at age 13.0 years. Six months later, he developed fever, vomiting, and diarrhea, necessitating oral hydrocortisone stress dosing. He presented to hospital, where he was hypotensive, hyponatremic (119 mmol/L), and mildly hyperkalemic. He received 3 days of intravenous hydrocortisone and fluids. Lisinopril and spironolactone were withheld. This case raised concern for an adrenal crisis, manifested by mineralocorticoid deficiency. It highlights the importance of stress dosing and checking electrolytes during illness when on vamorolone, especially if on cardiac medications, and education of patients, families, and multidisciplinary healthcare providers.

Fields of Study & Subjects

Electrolyte and hormonal disorders Neurological and metabolic disorders Parkinson's Disease and Spinal Disorders

Publication details

Journal / source
Neuromuscular Disorders
Publisher
Elsevier BV
Volume
62
Pages
106411–106411
Publication date
14 March 2026
Language
EN